Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 194, NWS Cleveland, OH

August 14, 2002Cuyahoga County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 14, 2002, 5:47 PM EDT for Cuyahoga County, Ohio. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 14, 2002, 5:47 PM EDT (21:47 UTC)
Expired
Aug 14, 2002, 6:30 PM EDT
In force
43 min
Issued by
NWS Cleveland, OH
Area
Whole counties

County Cuyahoga County, OH

The radar

The Cleveland radar (KCLE), 17 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 6:05 PM EDTThunderstorm WindCleveland, OHThunderstorm winds downed trees in Cleveland and North Royalton.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.8 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1833 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

168 
WUUS51 KCLE 142147
SVRCLE
OHC035-142230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
547 PM EDT WED AUG 14 2002

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUYAHOGA COUNTY IN OHIO...

* UNTIL 630 PM EDT

* AT 547 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTH OF STRONGSVILLE...OR ABOUT 10
  MILES SOUTHWEST OF CLEVELAND...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CLEVELAND
  CLEVELAND HEIGHTS
  EUCLID
  LAKEWOOD
  NORTH ROYALTON
  PARMA
  STRONGSVILLE

DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:30 PM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 14, 3:30 PM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
330 PM EDT WED AUG 14 2002

MOIST UNSTBL AMS WL RMN ACRS CWA THRU THE NEXT SEVERAL DAYS.  WL KP
SCT SHWRS/TSTMS IN FCST TONIGHT AND THURS WITH EITHER LKLY OR HIGH
CHC POPS.  THURS NIGHT AREA APRS BTWN DYING BNDRY ACRS THE ARE AND
APCHG CDFNT TO THE WEST SO WL DROP POPS OUT.  FOR FRI AND SAT WL
BRING CHC POPS BACK.  HAVE BEEN WORKING ON FWF MOST OF SHIFT SO A
LITTLE LATE WITH AFD ALTHOUGH MIS IS OUT.

.CLE...
OH...NONE.
PA...NONE.

TK

In the hours before

Local storm report, Aug 14, 5:40 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT CORRECTED
NATIONAL WEATHER SERVICE CLEVELAND,OH
540 PM EDT WED AUG 14 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    GREEN                     OH   WIND DAMAGE
08/14/02   STARK                          NUMEROUS LARGE LIMBS DOWN
                                          AND POWER OUTAGES.

0435 PM    KINGSVILLE                OH   WIND DAMAGE
08/14/02   ASHTABULA                      NUMEROUS TREES AND POWER
                                          LINES DOWN

0417 PM    AKRON-CANTON AIRPORT      OH   61 MPH TSTM WIND GUST
08/14/02   SUMMIT

0437 PM    RAVENNA                   OH   67 MPH TSTM WIND GUST
08/14/02   PORTAGE                        NUMEROUS TREES AND POWER
                                          LINES DOWN

CORRECTED TIME OF KINGSVILLE REPORT

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 1:52 PM EDTSpecial Marine WarningCLE113 min
Aug 14, 1:52 PM EDTSpecial Marine WarningCLE113 min
Aug 14, 2:45 PM EDTSpecial Marine WarningCLE2 hr
Aug 14, 2:45 PM EDTSpecial Marine WarningCLE2 hr
Aug 14, 3:44 PM EDTSpecial Marine WarningCLE2 hr
Aug 14, 3:44 PM EDTSpecial Marine WarningCLE2 hr
Aug 14, 3:44 PM EDTSpecial Marine WarningCLE2 hr
Aug 14, 4:09 PM EDTSevere Thunderstorm WarningCLEStark51 min
Aug 14, 4:20 PM EDTSevere Thunderstorm WarningCLEPortage, Summit40 min
Aug 14, 4:27 PM EDTSevere Thunderstorm WarningCLEAshtabula33 min
Aug 14, 5:48 PM EDTSpecial Marine WarningCLE117 min
Aug 14, 5:48 PM EDTSpecial Marine WarningCLE117 min
Aug 14, 5:55 PM EDTSevere Thunderstorm WarningCLEAshland50 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.